Did you know that the side effects of some breast cancer treatments — such as hormonal therapy, chemotherapy, and bone drugs — can affect your dental health? Your dental health is an important part of your overall physical and mental health.
Continue reading to learn more about how various breast cancer treatments can affect your oral health.
You might experience gum disease — also called periodontitis or gingivitis — if you’re receiving breast cancer treatment with hormonal therapy or chemotherapy. Your gums are the soft tissues that surround your teeth.
Common symptoms of gum disease include:
You may take hormonal therapy if you have hormone receptor-positive breast cancer. Hormonal therapy can affect your gums by blocking the positive effect of sex hormones, such as estrogen, which is involved in gum health and gum tissue growth.
Examples of antiestrogen hormone therapy include:
Chemotherapy side effects can also raise your risk of gum disease. Some chemotherapy drugs can increase gum bleeding by affecting how your blood clots. A MyBCTeam member who’d received chemotherapy commented, “I am scared to go to the dentist because my gums are so sensitive!”
Teeth pain and sensitivity can happen when dentin (the inner layer of teeth) becomes exposed. Usually, the dentin is covered by enamel (an outer layer) or by your gums. If your teeth are sensitive, you may feel a sudden, sharp pain when you eat or drink something that is too cold, hot, sweet, or sour.
You also might experience tooth pain if you have:
The side effects of hormone therapy and chemotherapy, such as dry mouth, gum disease, and increased risk of infection, can make you more likely to develop a condition that causes tooth pain or sensitivity.
Mouth sores — also known as oral lesions, mucositis, or stomatitis — are painful oral lesions that may look like cuts or ulcers on your inner cheek, tongue, or gums.
Tamoxifen may be involved in the development of mouth sores. In one small study, about 24 percent of breast cancer survivors had at least one oral lesion. The researchers reported that using tamoxifen for a longer time, having dry mouth, and previously receiving radiation therapy were associated with oral lesions.
About 40 percent of people get mouth sores while getting any type of chemotherapy, according to the National Cancer Institute. If you have severe oral sores, your cancer care team might suggest temporarily stopping or lowering your chemotherapy dose to allow them to heal, which may affect your prognosis (outlook).
Several chemotherapies and targeted therapies used to treat breast cancer are likely to cause mouth sores, such as:
Dry mouth, also known as xerostomia, occurs when your salivary glands don’t make enough saliva (spit). Several medical conditions and medications, including breast cancer treatments, can cause dry mouth.
If you have dry mouth, you may notice the following symptoms:
The symptoms of dry mouth can reduce your quality of life during breast cancer therapy and lead to more serious complications, such as tooth decay and gum disease.
Low estrogen levels can decrease saliva production, resulting in dry mouth. If you take tamoxifen or other hormonal therapies that block estrogen, your salivary glands may make less spit.
Chemotherapy can cause dry mouth by directly damaging salivary glands. One study of 27 women undergoing chemotherapy for breast cancer showed that developing dry mouth was common, no matter which regimen the participants used. For most people, this side effect is temporary, and dry mouth resolves after two to three months.
You might be more prone to an infection in your mouth during breast cancer treatment. Chemotherapy can weaken your immune system by decreasing your body’s number of infection-fighting white blood cells. Other chemotherapy side effects like oral lesions and dry mouth further raise your risk of infection.
Common oral infections during chemotherapy include:
An infection in your mouth may feel or look similar to other side effects of gum disease or mouth sores. You may have additional oral symptoms, such as:
You may be more likely to lose teeth if you take tamoxifen or other hormonal therapies for breast cancer treatment. One study found that postmenopausal breast cancer survivors had lost more teeth compared with a control group (participants who hadn’t had the disease). Tooth loss could be the result of hormonal therapy blocking estrogen’s positive effects on dental health.
In a study of 140 breast cancer survivors taking tamoxifen, only three participants didn’t lose any teeth during the study period. Researchers found that certain factors were associated with losing 12 or more teeth, including:
Jaw pain can be a rare but serious side effect of some bone drugs. These medications may lead bone tissue in your jaw to break down, causing a condition called osteonecrosis of the jaw (ONJ). If you have ONJ, you may have jaw pain and other symptoms, such as:
Bone drugs that can cause ONJ include:
Your doctor might prescribe a bone drug if you have osteoporosis (loss of bone density) or pain from bone metastases (cancer that has spread to bones). Breast cancer survivors have a 68 percent higher risk of osteoporosis compared with women without cancer, according to a study in the journal Breast Cancer Research.
Although ONJ is a serious side effect, it’s rare, affecting just 2 percent of people with cancer who take a bone drug. Preventing osteoporosis by taking a bone drug can benefit your oral health because osteoporosis is a risk factor for both gum disease and tooth loss.
The National Cancer Institute recommends that dental professionals, such as dentists and dental hygienists, be considered part of your cancer care team. If possible, you should see a dentist about four weeks before you start treatment. This way, you can treat any current dental problems or infections and give your mouth time to heal before you start your cancer regimen.
Identifying dental side effects early can help keep them from becoming severe. There aren’t any guidelines about how often you should visit the dentist before, during, or after treatment, so talk with your cancer care team about how often you follow up with your dentist.
A MyBCTeam member shared, “I went to the dentist right before and right after my chemo. She is helping a lot and is pretty sure she can save my teeth. I am more afraid of losing my teeth than the dentist!”
Practicing good oral hygiene before, during, and after breast cancer treatment can help prevent dental side effects from medications. Healthy dental habits include:
You may also want to avoid foods that can irritate your mouth, such as those that have a rough texture or are spicy, sour, or acidic. It might also help to avoid drinks containing alcohol.
If you have any questions or concerns about protecting your dental health, be sure to discuss them with your health care team. They’ll help you figure out the best ways to manage dental side effects — or any other side effects — related to your cancer treatment.
MyBCTeam is the social network for people with breast cancer and their loved ones. On MyBCTeam, more than 64,000 members come together to ask questions, give advice, and share their stories with others who understand life with breast cancer.
Have you had any dental side effects of breast cancer treatment? How did they affect your daily life? Share your experiences in the comments below, or start a conversation by posting on your Activities page.